Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Grand Forks, ND

May 18, 2007Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 11:53 PM CDT for Barnes County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 11:53 PM CDT (04:53 UTC)
Expired
May 19, 2007, 12:45 AM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:30 AM CDTHAIL 0.754 Nw Litchville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 190453
SVRFGF
NDC003-190600-
/O.NEW.KFGF.SV.W.0018.070519T0453Z-070519T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1153 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 100 AM CDT

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 8 MILES NORTHWEST OF LITCHVILLE...OR 19 MILES SOUTHWEST
  OF VALLEY CITY...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HASTINGS AT 1220 AM CDT...
  KATHRYN AT 1240 AM CDT...
  FINGAL AT 100 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4683 9841 4665 9842 4666 9771 4685 9772

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 190526
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1226 AM CDT SAT MAY 19 2007

NDC003-190600-
/O.CON.KFGF.SV.W.0018.000000T0000Z-070519T0600Z/
BARNES ND-
1226 AM CDT SAT MAY 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN BARNES COUNTY...

AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
KATHRYN...OR 16 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 30
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOME AND FINGAL BY 1235 AM CDT...
  LUCCA BY 1245 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4683 9841 4665 9842 4666 9771 4685 9772

$$
GV
000 
WWUS53 KFGF 190545
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1245 AM CDT SAT MAY 19 2007

NDC003-190555-
/O.CAN.KFGF.SV.W.0018.000000T0000Z-070519T0600Z/
BARNES ND-
1245 AM CDT SAT MAY 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARNES COUNTY IS
CANCELLED...

AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTHEAST OF NOME...OR 22 MILES
SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4683 9841 4665 9842 4666 9771 4685 9772

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:01 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 18, 8:01 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT FRI MAY 18 2007

.UPDATE...
WILL BE BRIEF THIS EVENING WITH ONGOING STORMS AND SEVERE
POTENTIAL. STORMS ARE DEVELOPING ALONG SFC BOUNDARY STRETCHING
FROM CENTRAL ND TO JUST NORTH OF FARGO. STORMS CONTINUE TO DEVELOP
IN AN ELEVATED FASHION INITIALLY...WITH 2000 J/KG OF MLCAPE.
STORMS...SOME SEVERE SHOULD PERSIST THROUGH AT LEAST 5Z UNTIL SOME
STABILIZATION OCCURS. LOW LEVEL JET OVERNIGHT WILL INCREASE TO
AROUND 30-35KT...COUPLED WITH 1000-1500J/KG OF ELEVATED CAPE ALONG
AND SOUTH OF SFC FRONT SHOULD CONTINUE THE THUNDERSTORM THREAT AS
FRONT MOVES SOUTH. I WILL TAKE A LOOK AT GRIDS TO SEE IF ANY
TWEAKS ARE NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 18, 6:38 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 9:19 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
919 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MOORHEAD                46.86N 96.76W
05/18/2007  E0.88 INCH       CLAY               MN   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 9:20 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
920 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      MOORHEAD                46.86N 96.76W
05/18/2007                   CLAY               MN   PUBLIC

            STREETS IN MOORHEARD FLOODING OVER THE CURBS. DITCHES
            FILLING UP.

&&

PATRIAYD
Local storm report, May 18, 9:21 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
921 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 E ORISKA              46.93N 97.75W
05/18/2007  E1.00 INCH       BARNES             ND   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 9:45 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
945 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             BUFFALO                 46.92N 97.55W
05/18/2007  E1.00 INCH       CASS               ND   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 9:48 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
948 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             MOORHEAD                46.86N 96.76W
05/18/2007  E1.00 INCH       CLAY               MN   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 11:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1122 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HAIL             11 S HILLSBORO          47.24N 97.06W
05/18/2007  E0.75 INCH       TRAILL             ND   PUBLIC

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:02 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey58 min
May 18, 8:07 PM CDTSevere Thunderstorm WarningFGFCass53 min
May 18, 8:11 PM CDTSevere Thunderstorm WarningFGFBarnes64 min
May 18, 8:20 PM CDTTornado WarningFGFBarnes55 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
May 18, 9:08 PM CDTFlash Flood WarningFGFCass12 hr
May 18, 9:16 PM CDTSevere Thunderstorm WarningFGFBarnes43 min
May 18, 10:17 PM CDTSevere Thunderstorm WarningFGFCass58 min
May 18, 11:25 PM CDTSevere Thunderstorm WarningFGFCass, Traill65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.